Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 31, 2014, 9:11 PM CDT for Isanti County, Kanabec County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2014, 9:11 PM CDT (02:11 UTC)
- Expired
- May 31, 2014, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
Counties Isanti County, MN, Kanabec County, MN
The radar
The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
847
WWUS83 KMPX 010211
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT SAT MAY 31 2014
MNZ045-052-053-010245-
CHISAGO-ISANTI-KANABEC-
911 PM CDT SAT MAY 31 2014
...THUNDERSTORMS MOVING THROUGH CHISAGO...ISANTI AND
KANABEC COUNTIES THROUGH 945 PM CDT...
AT 908 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF KNIFE LAKE
TO 6 MILES NORTH OF CAMBRIDGE TO 8 MILES NORTHWEST OF EAST BETHEL.
THESE STORMS WERE MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
STANCHFIELD.
WARMAN.
QUAMBA.
WILD RIVER STATE PARK.
LAT...LON 4616 9306 4598 9304 4597 9313 4574 9314
4574 9286 4558 9288 4555 9283 4541 9319
4541 9342 4560 9342 4590 9353 4598 9352
4598 9343 4608 9343 4617 9321
TIME...MOT...LOC 0211Z 240DEG 36KT 4599 9341 4567 9322
4544 9329
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 31, 7:48 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 31, 7:48 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 PM CDT SAT MAY 31 2014
.MESOSCALE DISCUSSION...
ISSUED AT 748 PM CDT SAT MAY 31 2014
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA WILL
CONTINUE THROUGH THE EVENING AS A SHORT WAVE LIFTS NORTHEAST INTO
NORTHERN MINNESOTA. IT WILL LAY A BOUNDARY OUT FROM NORTHERN WI TO
SOUTHWESTERN MN OVERNIGHT. STRONG MOISTURE TRANSPORT AT 850 MB ON
A STRENGTHENING LLJ WILL PROVIDE ENOUGH FORCING AND MOISTURE TO
KEEP THE SUPPLY OF SHOWERS AND THUNDERSTORMS GOING. CORFIDI VECTORS
WILL BE LIGHT...LESS THAN 10 KT...WITH PW VALUES OF 1.8 INCHES OR
200 PERCENT ABOVE NORMAL. THE BOUNDARY WILL HELP FOCUS CONVECTION
A BIT MORE THAN EARLIER TODAY AND CONCERN IS INCREASING THAT
CORRIDORS OF SEVERAL INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS
OF CENTRAL/SOUTHERN MN AND WESTERN WI SOUTH OF THE EXISTING FLASH
FLOOD WATCH.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 348 PM CDT SAT MAY 31 2014
MCV IN SOUTH DAKOTA MOVING NE. THIS WILL SET OFF MORE STORMS THIS
EVENING ACROSS MUCH OF THE AREA THAT PICKED UP HEAVY RAIN THIS
MORNING. STORMS PRODUCED LOCALIZED HEAVY RAINFALL OF TWO TO THREE
INCHES. WITH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES AND SLOW
MOVING STORMS...THERE SHOULD BE SOME LOCATIONS THAT PICK UP ANOTHER
TWO TO THREE INCHES LATE THIS AFTERNOON AND EVENING...AND COULD BE A
FEW ISOLATED REPORTS GREATER THAN THAT. FLASH FLOOD WATCH NECESSARY
FROM WEST CENTRAL INTO CENTRAL MINNESOTA.
TRAILING LOBE OF ENERGY EXTENDING INTO CENTRAL NEBRASKA WILL ENTER
SW MN THIS EVENING...AND STORMS ARE STILL A GOOD BET LATE TONIGHT IN
MINNESOTA AND INTO WESTERN WISCONSIN SUNDAY MORNING. ELEVATED
INSTABILITY AND MOISTURE TRANSPORT REMAIN IMPRESSIVE THROUGH ABOUT
15Z SUNDAY. ONCE THE STORMS EXIT...IT WILL TAKE MUCH OF THE DAY
SUNDAY TO DESTABILIZE BEFORE MORE STORMS ARE POSSIBLE SUNDAY
AFTERNOON...ESPECIALLY IN SW MN. THUS WILL HAVE THE HIGHEST POPS IN
THE SOUTHWEST TOMORROW AFTERNOON. THERE IS AN OUTSIDE CHANCE FOR
SOME SEVERE WEATHER SUNDAY AFTERNOON BUT THE BETTER CHANCE LOOKS
FARTHER SOUTHWEST.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 348 PM CDT SAT MAY 31 2014
BY SUNDAY NIGHT THE SURFACE TROUGH/COLD FRONT WILL EXTEND FROM
WESTERN MINNESOTA...ACROSS THE CENTRAL PLAINS AND DOWN THROUGH THE
OK/TX PANHANDLE. IN THE SUNDAY NIGHT TO MONDAY MORNING TIME
FRAME...THE FOCUS WILL CONTINUE TO BE ON HEAVY RAIN AND POTENTIAL
FOR FLASH FLOODING. GUIDANCE STILL KEEPING PWATS AROUND 1.5" AND AS
HIGH AS 1.75" /WELL ABOVE NORMAL FOR THIS TIME OF YEAR/. LATEST
NAM/GFS/ECMWF IN REASONABLY GOOD AGREEMENT IN TAKING THE SURFACE LOW
FROM MN INTO UPPER MI ON MONDAY DRAGGING THE AFOREMENTIONED A COLD
FRONT THROUGH THE AREA. THE INSTABILITY IS GOOD THROUGH THIS TIME
FRAME BUT THE DEEP LAYER SHEAR REMAINS WEAK WITH 0-6KM SHEAR AROUND
20KT. SO AGAIN...THERE IS A LIMITED SEVERE THREAT BUT THE CONTINUED
THREAT FOR HEAVY RAIN. BY MONDAY NIGHT...DRIER AIR WILL SPREAD INTO
THE FORECAST AREA AS THE SURFACE LOW PULLS UP INTO CANADA. COOLER
CYCLONIC FLOW ALOFT EXPECTED TO GIVE A CHANCE FOR ISOLATED TO
SCATTERED SHOWERS THROUGH THE DAY ON MONDAY. THERE WILL BE LIMITED
CHANCES FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY AS DRIER AND
COOLER AIR ENTERS THE MN/WI. BOTH GFS AND ECMWF ARE SUGGESTING
ANOTHER SYSTEM PASSING THROUGH THE AREA ON WEDNESDAY INTO EARLY
THURSDAY NEXT WEEK WITH INCREASED CHANCES FOR STORMS. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH THE WEEKEND WITH COOLER AIR INTO
THE MIDDLE OF NEXT WEEK. OVERALL...SURFACE HIGH SHOULD KEEP COOLER
AIR MASS AND PRECIP-FREE PERIODS THROUGH THE SECOND HALF OF NEXT
WEEK WITH A MORE ACTIVE PATTERN A STATE OR TWO TO THE SOUTH AND WEST
OF THE FORECAST AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 748 PM CDT SAT MAY 31 2014
NUMEROUS THUNDERSTORMS ARE ONGOING THIS EVENING ACROSS MN AND WRN
WI. A WAVE THAT IS KICKING THIS ACTIVITY OFF WILL LIFT NORTHEAST
INTO NORTHERN MN OVERNIGHT WITH A BOUNDARY STALLING ACROSS SRN WI
AND WRN WI. THIS WILL KEEP SCATTERED TS GOING FOR MUCH OF THE
OVERNIGHT INTO EARLY SUNDAY FOR JUST ABOUT ALL TAF SITES EXCEPT
AXN AND STC. CONDITIONS WILL DETERIORATE LATE TONIGHT AND SUNDAY
MORNING WITH MVFR AND POSSIBLY IFR CIGS IN VERY MOIST LOW LEVELS.
MIXING WILL BRING A QUICK IMPROVEMENT BACK TO VFR LATE SUNDAY
MORNING. ADDITIONAL SCATTERED STORMS COULD FIRE DURING THE
AFTERNOON.
KMSP...SCATTERED SHOWERS AND STORMS WILL CONTINUE THROUGH EARLY
SUNDAY. MAINLY VFR EXPECTED...EXCEPT IN MORE INTENSE STORMS AND
FOR A PERIOD BETWEEN ABOUT 09-16Z WHEN LOWER CIGS MOVE IN.
/OUTLOOK FOR KMSP/
MON...OCCASIONAL SHRA/TSRA. PERIODS OF MVFR AND BRIEF IFR CONDS
EXPECTED WITH HEAVIER SHRA/TSRA. WINDS S ARND 10 KTS.
TUE...MVFR POSSIBLE WITH SCHC TSRA EARLY...THEN VFR. WIND WNW
10-15 KTS.
WED...VFR WITH CHC TSRA. WIND E 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ044-045-048>070-
073>078.
FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR MNZ041>043-047.
WI...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WIZ014>016-023>028.
&&
MESOSCALE...BORGHOFF
SHORT TERM...TDK/CLF
LONG TERM...CLF
AVIATION...BORGHOFFHazardous weather outlook, May 31, 8:22 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 822 PM CDT SAT MAY 31 2014 MNZ041>045-047>070-073>078-WIZ014>016-023>028-020130- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 822 PM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT TONIGHT AND EARLY SUNDAY. SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. THE PRIMARY CONCERN WITH ANY STRONGER STORM WILL BE HEAVY RAIN. SLOW STORM MOTION PRODUCING CONTINUAL HEAVY RAIN COMBINED WITH SOGGY SOIL CONDITIONS MAY PRODUCE QUICK STREAM RISES AND HIGH AMOUNTS OF RUNOFF IN URBAN AREAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND MONDAY...WITH A CHANCE OF THUNDERSTORMS ALSO POSSIBLE FOR WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN LEADING TO FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT FLOODING REPORTS WOULD BE APPRECIATED. MNZ082>085-091>093-020130- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 822 PM CDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. THE PRIMARY CONCERN WITH ANY STRONGER STORM WILL BE HEAVY RAIN. SLOW STORM MOTION PRODUCING CONTINUAL HEAVY RAIN COMBINED WITH SOGGY SOIL CONDITIONS MAY PRODUCE QUICK STREAM RISES AND HIGH AMOUNTS OF RUNOFF IN URBAN AREAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND MONDAY...WITH A CHANCE OF THUNDERSTORMS ALSO POSSIBLE FOR WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN LEADING TO FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT FLOODING REPORTS WOULD BE APPRECIATED. BORGHOFF
In the hours before
Local storm report, May 31, 8:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLASH FLOOD 5 WNW MEIRE GROVE 45.66N 94.95W
05/31/2014 STEARNS MN LAW ENFORCEMENT
FLOODING WAS REPORTED ALONG US-71 SOUTH OF
SAUK CENTRE. TO THIS POINT THE ROAD REMAINS
OPEN.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 8:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 3 W MELROSE 45.68N 94.87W
05/31/2014 STEARNS MN TRAINED SPOTTER
WATER FLOWING OVER COUNTY ROAD 4 NEAR THE
SAUK RIVER.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 8:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN CLEARWATER 45.41N 94.04W
05/31/2014 M1.00 INCH WRIGHT MN TRAINED SPOTTER
1 INCH OF RAIN IN 20 MINUTES
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 8:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HEAVY RAIN 3 SSE SAUK CENTRE 45.71N 94.93W
05/31/2014 M4.43 INCH STEARNS MN AWOS
24 HOUR TOTAL AT THE SAUK CENTRE MUNICIPAL
AIRPORT.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, May 31, 9:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT SAT MAY 31 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 2 WSW BOCK 45.77N 93.59W
05/31/2014 MILLE LACS MN TRAINED SPOTTER
LARGE TREE TOPS SNAPPED OFF, SOME OVER ONE
FOOT IN DIAMETER.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, May 31, 9:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT SAT MAY 31 2014
MNZ045-052-053-010245-
CHISAGO-ISANTI-KANABEC-
911 PM CDT SAT MAY 31 2014
...THUNDERSTORMS MOVING THROUGH CHISAGO...ISANTI AND
KANABEC COUNTIES THROUGH 945 PM CDT...
AT 908 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF KNIFE LAKE
TO 6 MILES NORTH OF CAMBRIDGE TO 8 MILES NORTHWEST OF EAST BETHEL.
THESE STORMS WERE MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
STANCHFIELD.
WARMAN.
QUAMBA.
WILD RIVER STATE PARK.
LAT...LON 4616 9306 4598 9304 4597 9313 4574 9314
4574 9286 4558 9288 4555 9283 4541 9319
4541 9342 4560 9342 4590 9353 4598 9352
4598 9343 4608 9343 4617 9321
TIME...MOT...LOC 0211Z 240DEG 36KT 4599 9341 4567 9322
4544 9329The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:05 AM CDT | Flash Flood Warning | MPX | Anoka, Carver, Dakota, Hennepin, McLeod, Ramsey and 4 more | 6 hr |
| Jun 1, 8:34 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 41 min |
| Jun 1, 9:25 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Pope, Swift | 65 min |
| Jun 1, 10:12 AM CDT | River Flood Warning | MPX | Stearns | 5 days |
| Jun 1, 10:53 AM CDT | Special Weather Statement | MPX | Faribault, Martin | 82 min |
| Jun 1, 11:13 AM CDT | Flash Flood Warning | MPX | Blue Earth, Faribault, Martin | 4 hr |
| Jun 1, 1:45 PM CDT | Tornado Warning | MPX | Freeborn | 30 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.